MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSTD0408
Medical Device Problem Codes Difficult or Delayed Separation (4044); Premature Separation (4045)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/05/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2021-00177, 3005168196-2021-00179.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle), and a non-penumbra microcatheter.It was noted that the patient anatomy was tortuous.During the procedure, the physician advanced a smart coil in the target vessel using the microcatheter and attempted to detach it using the handle; however, the smart coil failed to detach.The physician then made several additional attempts; however, the smart coil did not detach.Next, the physician attempted to manually detach the smart coil; however, it would not detach.Therefore, the physician decided to remove the smart coil.However, approximately after one third of the smart coil was retracted into the microcatheter, the smart coil unintentionally detached.The physician then pushed the smart coil using its pusher assembly and a non-penumbra guidewire into the aneurysm.Afterwards, the physician advanced another smart coil in the target vessel using the microcatheter and attempted to detach it using the same handle; however, the smart coil failed to detach.The physician then made several additional attempts; but the smart coil did not detach.Next, the physician attempted to manually detach the smart coil; however, it would not detach.Therefore, the physician decided to remove the smart coil.However, approximately after one third of the smart coil was retracted into the microcatheter, the smart coil unintentionally detached.The physician then pushed the smart coil using its pusher assembly and a non-penumbra guidewire into the aneurysm.The procedure was completed using additional non-penumbra coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the first returned smart coil pusher assembly revealed that the pet lock was broken, the pull wire was retracted out of the ddt, and the embolization coil was detached from its pusher assembly.This typically occurs after a successfully detachment.Therefore, the root cause of the reported detachment issue could not be determined.Further evaluation of the returned smart coil pusher assembly revealed a kink.This damage was likely incidental to the reported complaint.Evaluation of the second returned smart coil pusher assembly revealed that the pet lock was broken, the pull wire was retracted out of the ddt, and the embolization coil was detached from its pusher assembly.This typically occurs after a successfully detachment.Therefore, the root cause of the reported detachment issue could not be determined.Evaluation of the returned handle revealed a functional device.During the functional test, the handle was functionally tested on a handle fixture and passed within specification.The handle was then used to detach a demonstration smart coil without an issue.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are visually inspected and functionally tested during incoming inspection by quality.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2021-00177; 3005168196-2021-00179.H3 other text: placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11255306
Report Number3005168196-2021-00178
Device Sequence Number14144940
Product Code HCG
UDI-Device Identifier00814548014593
UDI-Public00814548014593
Combination Product (Y/N)Y
Initial Reporter CountrySZ
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/07/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/27/2024
Device Model Number400SMTSTD0408
Device Catalogue Number400SMTSTD0408
Device Lot NumberF88178
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/19/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/07/2021
Supplement Date Received by Manufacturer03/25/2021
Initial Report FDA Received Date01/29/2021
Supplement Report FDA Received Date03/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age85 YR
Date Report Sent to FDA01/01/2005